Alert archive / North Dakota / Tornado Warnings in 2007

Tornado Warning 26, NWS Bismarck, ND

July 1, 2007Grant County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 1, 2007, 8:02 PM MDT for Grant County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 8:02 PM MDT (02:02 UTC)
Expired
Jul 1, 2007, 8:45 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:36 PM MDTHAIL 1.75Carson, NDHAIL LASTED A MIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:02 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 020201
TORBIS
NDC037-020245-
/O.NEW.KBIS.TO.W.0026.070702T0202Z-070702T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM MDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 845 PM MDT

* AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  NORTHWEST OF CARSON...OR ABOUT 49 MILES SOUTHWEST OF BISMARCK...
  MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  CARSON AROUND 815 PM MDT...
  LARK AROUND 835 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4663 10180 4640 10181 4641 10129 4663 10131

$$

CJS/RSL
4 follow-up statements
000 
WWUS53 KBIS 020213
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT SUN JUL 1 2007

NDC037-020245-
/O.CON.KBIS.TO.W.0026.000000T0000Z-070702T0245Z/
GRANT ND-
812 PM MDT SUN JUL 1 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL GRANT COUNTY...

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED JUST WEST OF CARSON...
OR ABOUT 49 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  CARSON AROUND 820 PM MDT...
  LARK AROUND 840 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4663 10180 4640 10181 4641 10129 4663 10131

$$

CJS/RSL
000 
WWUS53 KBIS 020220
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT SUN JUL 1 2007

NDC037-020245-
/O.CON.KBIS.TO.W.0026.000000T0000Z-070702T0245Z/
GRANT ND-
819 PM MDT SUN JUL 1 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL GRANT COUNTY...

AT 819 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF
CARSON...OR ABOUT 48 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 20
MPH. THIS STORM WILL ALSO PRODUCE DESTRUCTIVE HAIL TO THE SIZE OF
BASEBALLS. THIS IS AN EXTREMELY DANGEROUS STORM

THE TORNADO WILL BE NEAR...
  CARSON AROUND 825 PM MDT...
  LARK AROUND 845 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4663 10180 4640 10181 4641 10129 4663 10131

$$

CJS/NH
000 
WWUS53 KBIS 020232
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT SUN JUL 1 2007

NDC037-020245-
/O.CON.KBIS.TO.W.0026.000000T0000Z-070702T0245Z/
GRANT ND-
831 PM MDT SUN JUL 1 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL GRANT COUNTY...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CARSON...OR ABOUT
44 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 30 MPH. THIS STORM
WILL ALSO PRODUCE DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS. THIS IS
AN EXTREMELY DANGEROUS STORM

THE TORNADO WILL BE NEAR...
RALEIGH AROUND 845 PM MDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4663 10180 4640 10181 4641 10129 4663 10131

$$

CJS/RSL
000 
WWUS53 KBIS 020248
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT SUN JUL 1 2007

NDC037-020257-
/O.EXP.KBIS.TO.W.0026.000000T0000Z-070702T0245Z/
GRANT ND-
847 PM MDT SUN JUL 1 2007

...THE TORNADO WARNING FOR NORTH CENTRAL GRANT COUNTY EXPIRED AT 845
PM MDT...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR SOUTHEASTERN GRANT COUNTY...

THE STORM IS NO LONGER PRODUCING A TORNADO...BUT IS STILL SEVERE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR NORTH DAKOTA.

LAT...LON 4663 10180 4640 10181 4641 10129 4663 10131

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 1, 1:32 PM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 1:32 PM MDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SUN JUL 1 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS OVER THE SHORT TERM PERIOD CENTER AROUND
CONVECTIVE CHANCES TONIGHT THROUGH TUESDAY. HAVE DISCARDED THE
NAM/WRF MODEL COMPLETELY AS ITS CONVECTIVE PARAMETERIZATION HAS BEEN
A BIT OUT OF WHACK FOR THE FIRST 6-9 HOURS. THINK A GFS/ECMWF COMBO
SOLUTION HAS A BETTER HANDLE ON THE SITUATION. HOWEVER...EVEN THE
12Z GFS HAS SOME QUESTIONABLE QPF OUTPUTS. FEEL THE BEST FORECAST
THEN OVER THE NEXT SEVERAL HOURS IS TO APPLY REGIONAL
SOUNDING/OBSERVATION DATA ALONG WITH REGIONAL MICROCLIMATE
CHARACTERISTICS IN COMBINATION/ASSIMILATION WITH THE MAIN FEATURES
ADVERTISED BY THE MODELS.

CURRENTLY...SURFACE LOW PRESSURE OVER WESTERN SOUTH DAKOTA WITH A
SURFACE BOUNDARY EXTENDING THROUGH THE SOUTHWEST AND CENTRAL
FORECAST AREA. PARTLY SUNNY FOR THE MOST PART ACROSS THE CWA WITH A
FEW ISOLATED THUNDERSTORMS OVER THE GLASGOW MONTANA CWA ATTM.

CONVECTIVE INITIALIZATION AND PLACEMENT IS THE BIG CHALLENGE FOR
THIS AFTERNOON AND EVENING. DO NOT THINK FORECAST MODELS HANDLE THE
SITUATION VERY WELL. HOWEVER...SEEMS THE GFS AND EUROPEAN MODELS
INITIALIZED BETTER. THE NAM MODEL SEEMS WAY OUT IN LEFT FIELD AS IT
ALREADY GENERATED ALL ITS QPF OVER BIS WITH NOTHING WHATSOEVER
SHOWING ANY GROUND TRUTH TO THIS. THE NAM ALSO KEEPS US DRY TONIGHT
DESPITE AN OBVIOUS SHORT WAVE MOVING THROUGH CENTRAL MONTANA
ATTM...WHICH IS TRIGGERING THE ISOLD THUNDER...AND MOVING TOWARDS
OUR WEST CENTRAL AND NORTHWEST COUNTIES.

THINK THIS WAVE...ALONG WITH CONTINUED EROSION OF THE CAP WHICH IS
EVIDENT ON MODIFIED FORECAST SOUNDINGS...WILL INITIATE CONVECTION IN
THE NEXT FEW HOURS OVER THE HIGHER TERRAIN OF MONTANA/SD. MAY ALSO
SEE THINGS FIRE UP ALONG THE SURFACE BOUNDARY OVER THE SOUTHWEST
WHERE CONVECTIVE TEMPS ARE CLOSE TO BEING REACHED. AT THIS TIME
ALREADY SEE CU DEVELOPING OVER BOWMAN COUNTY AND NORTH. SHOULD THEN
SEE STORMS MOVE EAST/NORTHEAST WITH THE UPPER LEVEL FLOW THOUGH OUR
FA THIS EVENING AND TONIGHT AS THE SFC TROUGH MEANDERS AROUND THE
REGION AND THE UPPER WAVE CUTS ACROSS SOUTH CENTRAL CANADA. HAVE
HIGHER POPS ACROSS THE NORTH AT THIS TIME DUE TO BETTER UPPER LEVEL
SUPPORT.

THUNDERSTORM CHANCES ALONG WITH WARM AND MUGGY WEATHER CONTINUE INTO
MONDAY AND PART OF TUESDAY AS EMBEDDED UPPER LEVEL WAVES BOMBARD THE
NORTHERN PLAINS...ALONG WITH AMPLE LOW LEVEL CONVERGENCE AND
ATMOSPHERIC INSTABILITY. THINGS LOOK TO QUIET DOWN A BIT THEN LATER
TUESDAY NIGHT INTO WEDNESDAY AS WE FALL UNDER A MORE STABLE
NORTHWEST UPPER LEVEL FLOW REGIME.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS REMAIN CONSISTENT WITH A DEFINITIVE UPPER RIDGE TAKING HOLD
OF THE SYNOPTIC WEATHER OVER WESTERN NOAM DURING THE INITIAL STAGES
OF THE EXTENDED FCST. THIS IS A WELL-ADVERTISED AND STABLE SCENARIO
WITH THE NEW 12Z GFS MAINTAINING REASONABLE CONTINUITY WITH ITS
00Z/06Z COUNTERPARTS...AND THE ECMWF...AT LEAST EARLY ON. THIS IS
THE HOT PART OF THE FCST WITH 850MB TEMPS GETTING INTO THE MID/UPPER
20S C FRI AND ESPECIALLY SAT. NO DOUBT A WARM PERIOD IS IN STORE
WITH LOCAL TOPSOIL CONDITIONS LIKELY MODIFYING ACTUAL MAX TEMPS TO
SOME EXTENT...BUT WE ARE CONFIDENT IN GETTING MID 90S F SINCE EVEN
YESTERDAY SW ND SAW THOSE. MODELS ARE HAVING TROUBLE WITH THE S/W
BREAKING THROUGH THE AMPLIFIED RIDGE IN WESTERN CANADA NEXT WEEKEND
THOUGH. HERE THE 06/12Z GFS AND ECMWF WOULD SEEM TOO AGGRESSIVE...
AND SO OUR FCST TOOK A SLOWER ROUTE MORE LIKE THE 00Z GFS ENSEMBLE
MEAN APPROACH. STILL WE FEEL SOME FORM OF FRONT WILL COME THRU
DURING THE WEEKEND...BUT IT/S MAIN IMPACT WOULD LIKELY BE FOCUSING
THE HOTTEST TEMPS IN THE PREFRONTAL WARMING...PERHAPS SATURDAY.

&&

.AVIATION...
IT/S A SIT AND WAIT GAME FOR NOW...AS INTENSE THUNDERSTORMS WILL
LIKELY DVLP SOMEWHERE IN WESTERN ND BY EARLY EVE. BUT...THEIR INITIAL
COVERAGE MAY NOT BE THAT GREAT SO INDIVIDUAL IMPACTS AT ANY TERMINAL
ARE QUESTIONABLE. WE MAINTAINED CONTINUITY WITH PREVIOUS FORECASTS
WITH MAIN TSRA IMPACT AT ISN/MOT...BUT DIK AND EVEN BIS ARE NOT OUT
OF THE WOODS. TIMING/LOCALE WILL NO DOUBT BE ADJUSTED LATER FOR
INDIVIDUAL SITES. ALSO CONCERNED ABOUT LOW STRATUS DVLPMNT IN SW ND
LATE TONIGHT/EARLY MON...BUT NOT ENOUGH CONFIDENCE TO FCST IT YET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

NH/CS
Hazardous weather outlook, Jul 1, 3:07 AM MDT, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 AM CDT SUN JUL 1 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 AM CDT SUN JUL 1 2007 /307 AM MDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF STORMS
DEVELOP...SOME COULD BE SEVERE. A SHORT WAVE WILL MOVE OVER THE
UPPER LEVEL RIDGE THIS AFTERNOON AND TONIGHT SWINGING A SURFACE
TROUGH ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE TROUGH AND
INCREASING INSTABILITY IN THE AFTERNOON WILL INCREASE THE CHANCE
OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS THE
UPPER LEVEL RIDGE FLATTENS ALLOWING SHORT WAVE TO MOVE THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jul 1, 6:07 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             20 W SELFRIDGE          46.04N 101.34W
07/01/2007  M1.25 INCH       SIOUX              ND   FIRE DEPT/RESCUE

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:41 PM MDTSevere Thunderstorm WarningBISMorton, Sioux49 min
Jul 1, 7:05 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons55 min
Jul 1, 8:11 PM MDTTornado WarningBISMorton34 min
Jul 1, 8:17 PM MDTSevere Thunderstorm WarningBISBurleigh43 min
Jul 1, 8:44 PM MDTSevere Thunderstorm WarningBISMorton61 min
Jul 1, 8:45 PM MDTSevere Thunderstorm WarningBISGrant, Morton40 min
Jul 1, 9:19 PM MDTSevere Thunderstorm WarningBISOliver41 min
Jul 1, 9:38 PM MDTSevere Thunderstorm WarningBISKidder, Logan37 min
Jul 2, 4:30 PM MDTSevere Thunderstorm WarningBISDivide, Williams60 min
Jul 2, 5:30 PM MDTSevere Thunderstorm WarningBISDivide, Williams19 min

Nearby

Tornado Warnings in North Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.